Wildfire, Cherokee
- When
- September 10, 11:00 PM CST to September 17, 11:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 10th near Alto, Texas and was not contained until September 17th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 10th near Alto, Texas and was not contained until September 17th. The fire consumed 1900 acres of timberland and grassland but no structures were burned with this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 10, 8:56 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 956 PM CDT SAT SEP 10 2011 .DISCUSSION... UPPER LOW OVER NE OK IS THE REMNANT OF LEE WHICH IS DRIFTING THIS WAY. WE WILL CONTINUE A SLIGHT CHANCE IN THE THE POP/WX GRIDS FOR THIS NORTHERN TIER...BUT THE T/TD SPREADS ARE BIG...MAYBE SOME SPRINKLES CHANGING OVER TO DRIZZLE OR LIGHT RAIN BRIEFLY FOR A COUPLE MORE HOURS. ON THE BIG PICTURE...TO NOTE MOST OF THE THUNDERSTORMS TODAY WERE ON THE NE QUAD OF THIS LOW WHICH MAY WORK OUT BETTER FOR OUR AREA TO SEE SOME ACTUAL RAINFALL SCATTERED AROUND DURING THE MID AFTERNOON THROUGH MID EVENING HOURS ON SUNDAY WITH THE UPPER LOW DROPPING SLOWLY SE NOW. GFS HAS SOME SUPER LIGHT QPF AND EURO HAS A NICKEL OUT EAST...BUT HPC IS ZERO. SO HELD OFF ON ADDING POPS FOR TOMORROW AT THIS TIME...AND WE/LL SEE IF GFS TRENDS WETTER QPF WISE WITH THIS 11/00Z RUN. LITTLE CHANGE TO SKY GRIDS WITH CERTAINLY SOME CLOUDINESS ALONG AND NORTH OF I-20. THIS WILL MAKE FOR SLIGHTLY WARMER TEMPS THAN WE HAVE SEEN OVER THE LAST FEW NIGHTS. LOADED IN THE NEW NAM WINDS WHICH INITIALIZED WITH MLU SE BETTER AND LIGHT NORTHERLY FLOW OVER I-30. HOWEVER...THE NEW NAM WINDS ARE A LITTLE STRONGER OVER NE TX FOR TOMORROW AND SHOULD BEAR WATCHING. /24/ && .AVIATION... CONTINUATION OF VFR CONDITIONS ACROSS FOUR STATE REGION FOR THE NEXT 24 HOUR FORECAST PERIOD ENDING AT 12/06 UTC. EXPECTING CLOUDS ACROSS THE AREA DUE TO MOISTURE ASSOCIATED WITH DISTURBANCES ROTATING AROUND AN UPPER LOW OVER THE OHIO VALLEY AND TROUGH EXTENDING SOUTHWEST INTO OKLAHOMA AND NORTH TEXAS. SCATTERED TO BROKEN CLOUDS BETWEEN 5 KFT TO 13 KFT OVERNIGHT AND INTO SUNDAY. CAN NOT RULE OUT A FEW SHOWERS OR ISOLATED THUNDERSTORMS AS DISTURBANCES MOVE OVER THE FOUR STATE REGION MAINLY ALONG AND NORTH OF INTERSTATE 20 SUNDAY. WILL OMIT MENTION IN TERMINAL FORECAST SITES SINCE CHANCE LOW. WINDS WILL BE LIGHT AND VARIABLE THROUGH 11/15 UTC WHEN WINDS INCREASE TO WEST AND NORTHWEST 6 TO 11 KNOTS. WINDS DROP TO LIGHT AND VARIABLE AFTER 12/00 UTC. /06/ && .PREV DISCUSSION... /ISSUED 237 PM CDT SAT SEP 10 2011/ DISCUSSION... UPPER-LEVEL LOW ACROSS THE OHIO VALLEY PRODUCING SHOWERS ACROSS CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON. THESE SHOWERS EXPECTED TO PERSIST THROUGH SUNSET BEFORE DIMINISHING. UPPER-LOW TO SWING EAST ON BY EARLY MONDAY MORNING...ALLOWING UPPER-LEVEL RIDGE TO BUILD ACROSS THE REGION. WITH UPPER-RIDGE IN PLACE...TEMPERATURES FORECAST TO GRADUALLY CLIMB INTO THE MID TO UPPER 90S FROM MONDAY THROUGH WEDNESDAY. WEAK FRONTAL BOUNDARY STALLS ACROSS THE REGION LATE THURSDAY NIGHT INTO FRIDAY...ALLOWING FOR INCREASED CLOUD-COVER WHICH WILL KEEP HIGH TEMPERATURES IN THE LOW TO MID 90S LATE IN THE WORK WEEK. AREAS BEHIND THE FRONT...SUCH AS THE INTERSTATE 30 CORRIDOR...COULD POTENTIALLY SEE HIGH TEMPERATURES IN THE UPPER 80S LATE IN THE WEEK. UPPER-LEVEL RIDGE BUILDS ACROSS THE GULF OF MEXICO NEXT WEEKEND...WITH ZONAL WESTERLY FLOW SETTING-UP ACROSS THE REGION. MOISTURE TRAPPED BENEATH THE RIDGE MAY ALLOW FOR SUFFICIENT CLOUD- COVER... ALONG WITH INCREASED CHANCES OF AFTERNOON PRECIPITATION...TO MAINTAIN HIGH TEMPERATURES IN THE LOWER 90S. /05/ AVIATION... CONTINUATION OF VFR CONDITIONS ACROSS FOUR STATE REGION FOR THE NEXT 24 HOUR FORECAST PERIOD. EXPECT SCT TO BKN CLOUDS 5 TO 8 KFT MAINLY NORTH OF INTERSTATE 30 WITH ISOLATED SHOWERS THIS AFTERNOON AND EARLY EVENING. SURFACE WIND NORTHWEST AROUND 10 KTS WITH GUSTS AS HIGH AS 20 KTS ACROSS EAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA...DIMINISHING AFTER 23Z. WIND ACROSS NORTHWEST AND NORTHCENTRAL LOUISIANA SOUTHWEST 5 TO 10 KTS WITH GUST TO 15 KTS. WIND MOSTLY LIGHT AND VARIABLE AREA WIDE DURING THE NIGHTTIME HOURS AND EARLY SUNDAY MORNING. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 59 93 64 94 67 / 10 10 10 10 10 MLU 59 90 63 93 65 / 10 10 10 10 10 DEQ 58 87 58 92 60 / 20 10 10 10 10 TXK 60 90 62 92 65 / 10 10 10 10 10 ELD 56 89 61 92 62 / 10 10 10 10 10 TYR 60 92 63 96 67 / 10 10 10 10 10 GGG 58 93 61 95 66 / 10 10 10 10 10 LFK 57 95 62 97 67 / 10 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CDT SAT SEP 10 2011 ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-111645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1145 AM CDT SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ENHANCED FIRE DANGER WILL CONTINUE TODAY WITH RELATIVE HUMIDITY VALUES RANGING FROM 15 TO 25 PERCENT ACROSS PARTS OF THE AREA. NORTH WINDS AROUND 10 MPH ARE EXPECTED. WILDFIRES COULD STILL BE DIFFICULT TO CONTAIN GIVEN THE CRITICAL RELATIVE HUMIDITY VALUES AND ABUNDANCE OF DRY FUELS. IN ADDITION...SMOKE FROM ONGOING WILDFIRES WILL REDUCE VISIBILITIES IN PLACES AND DEGRADE AIR QUALITY...ESPECIALLY ACROSS PARTS OF EAST TEXAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ENHANCED FIRE DANGER CONDITIONS WILL LIKELY CONTINUE THROUGH THE WEEKEND. VISIBILITY AND HEALTH ISSUES WITH LINGERING SMOKE MAY HANG ON FOR SEVERAL MORE DAYS...EVEN IF WILDFIRES AREA ABLE TO CONTAINED OR EXTINGUISHED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LAZ005-006-013-014-019>022-111645- LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1145 AM CDT SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 05
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338979.